Alert archive / Illinois / River Flood Warnings in 2016

River Flood Warning 7, NWS St. Louis, MO

January 20, 2016Pike County, Illinois; Marion County, Missouri

NWS St. Louis, MO issued this river flood warning at Jan 20, 2016, 5:55 AM CST for Pike County, Illinois; Marion County, Missouri. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Jan 20, 2016, 5:55 AM CST (11:55 UTC)
Expired
Jan 22, 2016, 3:45 AM CST
In force
46 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Hannibal (HNNM7).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05501600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

620 
WGUS43 KLSX 201155
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST WED JAN 20 2016

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Illinois and Missouri... 


  Mississippi River at Hannibal


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this developing situation
and issue follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-211155-
/O.NEW.KLSX.FL.W.0007.160120T1155Z-160122T0945Z/
/HNNM7.1.UU.160120T0710Z.160120T1800Z.160121T0945Z.NO/
555 AM CST WED JAN 20 2016

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Mississippi River at Hannibal
* until Thursday.
* At 5:15 AM Wednesday the stage was 16.6 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 17.0 feet this afternoon.
* Impact:  At 17.0 feet...John Hay Recreation Area on east side 
  (inside the Illinois Sny Levee) begins flooding.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Mississippi River 
  Hannibal        16.0   16.59      15.7   15.2   14.9   14.6   14.3

&&

LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135

$$
3 follow-up statements
084 
WGUS83 KLSX 201732
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CST WED JAN 20 2016

...The flood warning continues for the following river in 
Illinois and Missouri...


  Mississippi River at
  
    Hannibal
    Louisiana


.This Flood Warning is a result of ice jams...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this developing situation
and issue follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-211732-
/O.EXT.KLSX.FL.W.0007.000000T0000Z-160124T0300Z/
/HNNM7.1.UU.160120T0710Z.160121T0000Z.160123T0300Z.NO/
1132 AM CST WED JAN 20 2016

The Flood Warning continues for
  the Mississippi River at Hannibal
* until Saturday morning.
* At 10:15 AM Wednesday the stage was 16.9 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 17.2 feet this evening.
* Impact:  At 17.0 feet...John Hay Recreation Area on east side 
  (inside the Illinois Sny Levee) begins flooding.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Mississippi River 
  Hannibal        16.0   16.92      17.1   16.4   15.8   15.1   14.6

&&

LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135

$$

ILC149-MOC163-211731-
/O.EXT.KLSX.FL.W.0008.000000T0000Z-000000T0000Z/
/LUSM7.1.IJ.160120T1350Z.160121T1200Z.000000T0000Z.NO/
1132 AM CST WED JAN 20 2016

The Flood Warning continues for
  the Mississippi River at Louisiana
* until further notice.
* At 11 AM Wednesday the stage was 15.4 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 15.9 feet Thursday morning.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Mississippi River 
  Louisiana       15.0   15.39      15.9   15.8   15.7   15.5   15.4

&&

LAT...LON 3945 9111 3952 9097 3945 9089 3939 9097

$$
401 
WGUS83 KLSX 210218
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
818 PM CST WED JAN 20 2016

...The flood warning is cancelled for the following rivers in 
Illinois...Missouri...
 
  Mississippi River at Louisiana affecting Pike County

...The flood warning continues for the following rivers in 
Illinois...Missouri..
  Mississippi River at Hannibal affecting Pike and Marion Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-220218-
/O.CON.KLSX.FL.W.0007.000000T0000Z-160124T0300Z/
/HNNM7.1.UU.160120T0710Z.160121T0115Z.160123T0300Z.NO/
818 PM CST WED JAN 20 2016

The Flood Warning continues for
  the Mississippi River at Hannibal
* until Saturday evening.
* At  7:15 PM Wednesday the stage was 17.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring.
* The river is forecast to continue falling to below flood stage by 
  Friday before midnight.
* Impact:  At 17.0 feet...John Hay Recreation Area on east side 
  (inside the Illinois Sny Levee) begins flooding.
* Impact:  At 16.0 feet...Flood Stage.  Damage begins to buildings in 
  unprotected low areas.  Minor flooding begins.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Mississippi River 
  Hannibal        16.0   17.21      17.1   16.4   15.8   15.1   14.6


&&


LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135




$$

ILC149-MOC163-210248-
/O.CAN.KLSX.FL.W.0008.000000T0000Z-160121T0218Z/
/LUSM7.1.IJ.160120T1350Z.160120T1715Z.160120T1928Z.NO/
818 PM CST WED JAN 20 2016

The Flood Warning is cancelled for
  the Mississippi River at Louisiana.
* At  8:00 PM Wednesday the stage was 12.7 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at  1:28 PM Wednesday.
* The river will continue to fall to 12.0 feet by Friday morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     01/21  01/22  01/23  01/24  01/25

Mississippi River 
  Louisiana       15.0   12.71      12.0   12.0   12.0   12.0   12.0


&&


LAT...LON 3945 9111 3952 9097 3945 9089 3939 9097




$$
263 
WGUS83 KLSX 211654
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CST THU JAN 21 2016

...The flood warning is cancelled for the following river in Illinois
and Missouri...


  Mississippi River at Hannibal
  

.This will be the last statement for this event...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-211724-
/O.CAN.KLSX.FL.W.0007.000000T0000Z-160124T0300Z/
/HNNM7.1.UU.160120T0710Z.160121T0830Z.160121T1108Z.NO/
1054 AM CST THU JAN 21 2016

The Flood Warning is cancelled for
  the Mississippi River at Hannibal.
* At 10:15 AM Thursday the stage was 13.7 feet.
* Flood stage is 16.0 feet.
* The rell below flood stage at 5 AM Thursday.
* The river is forecast to slowly fall to near 12 feet by Wednesday.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     01/22  01/23  01/24  01/25  01/26

Mississippi River 
  Hannibal        16.0   13.66      13.7   13.5   13.3   13.1   12.8

&&

LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jan 20, 3:42 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 20, 3:42 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
342 AM CST WED JAN 20 2016

.SHORT TERM:  (Through Late This Afternoon)
Issued at 338 AM CST Wed Jan 20 2016

Light snow has just about fully exited the southeastern CWA as of
0930 UTC...so we have cancelled winter weather advisory a couple
hours early. A cloudy, seasonably cold winter day is in store
with highs ranging from the mid 20s to low 30s. Continued to lean
toward cooler guidance due to expected low cloud cover and some
fresh snow on the ground.

Gosselin

.LONG TERM:  (Tonight through Tuesday)
Issued at 338 AM CST Wed Jan 20 2016

(Tonight - Friday)

A cloudy sky will continue into tonight due to a combination of
mid/high level cloudiness ahead of a disturbance heading toward
western Missouri and some low stratus. Kept schc PoPs for light snow
across portions of central and southeastern Missouri. Aforementioned
system heading toward the KS/MO border overnight tonight looks to
halt its eastward movement...then weaken and become absorbed by more
dominant southern system by Thursday. Trimmed PoPs back quite a bit
for Thursday as soundings reveal a very dry atmosphere and the
relative weak forcing for large-scale ascent precludes higher
chances.

Main system for Thursday night/Friday looks to be just a bit further
to the south than what was forecast yesterday. As is...this
southern storm appears to be more of a factor for portions of the
Ohio Valley...and eventually the east coast of the United States.
For our region...the far southern counties may get clipped by the
northern edge of the deformation zone late Thursday night/Friday.
PoPs/snow amounts have been reduced compared to the previous
forecast because of the shift in storm track to the south and may
need to be further reduced if current trends continue.

(Saturday - Tuesday)

A moderating trend in temperatures is expected this weekend with
highs back above normal by Sunday. Believe at least a good chunk of
the snow cover will be gone by Sunday so did raise temps from model
consensus several degrees...and based on the pattern very well
still may be slightly too cold.

Next chance of precipitation will come mainly on Monday and Monday
night as a trough approaches from the west. At this time...track of
weak sfc low appears far enough north for predominantly rain vs
snow...though model consistency has not been stellar that far out.
There is still quite a bit of spread too with ensemble members of
the GFS which is to be expected this far out.

Gosselin

&&

.AVIATION:  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1133 PM CST Tue Jan 19 2016

The final bands of snow have exited KCOU and should be exiting
KUIN near 06z, while clearing the St. Louis terminals around 08z.
MVFR to occasionally IFR flight conditions can be expected with
these final snow bands with additional accumulations up to a half
inch. In the wake of the snowfall, confidence is low for the cig
and visibility trends and MOS guidance is already in error on
current conditions. I have opted to lower flight conditions to IFR
at KUIN and low-end MVFR elsewhere with conditions improving on
Wednesday afternoon to VFR. Once again, confidence is low and if
cigs and visibilities get well down into the IFR category, the
improvement trends maybe slower.

Specifics for KSTL:

The final bands of snow should exit KSTL around 08z. MVFR to
occasionally IFR flight conditions can be expected with these
final snow bands with additional accumulations up to a half inch.
In the wake of the snowfall, confidence is low for the cig and
visibility trends and MOS guidance is already in error on current
conditions. I have opted to lower flight conditions to low-end
MVFR with conditions improving on Wednesday afternoon to VFR.
Once again, confidence is low and if cigs and visibilities get
well down into the IFR category, the improvement trends will be
slower.

Glass

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     27  23  32  25 /   5   5  10  10
Quincy          23  17  28  17 /   5   5  10  10
Columbia        30  21  32  19 /   5  10  20  10
Jefferson City  31  22  32  21 /   5  10  20  10
Salem           27  19  32  25 /  10   5  20  30
Farmington      30  21  32  23 /  10  10  30  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 20, 4:02 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 AM CST WED JAN 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STORM TOTAL SNOW AMOUNTS
TO THE NATIONAL WEATHER SERVICE.

GOSSELIN

In the hours before

Local storm report, Jan 20, 12:19 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 AM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     SNOW             PEVELY                  38.29N  90.40W
01/19/2016  M1.5 INCH        JEFFERSON          MO   PUBLIC

&&

GOSSELIN
Local storm report, Jan 20, 3:31 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 AM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             LONEDELL                38.31N  90.83W
01/20/2016  M1.7 INCH        FRANKLIN           MO   TRAINED SPOTTER

            STORM TOTAL.

&&

GOSSELIN
Local storm report, Jan 20, 3:46 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             WATERLOO                38.33N  90.16W
01/20/2016  M3.0 INCH        MONROE             IL   TRAINED SPOTTER

            STORM TOTAL.

&&

BYRD
Local storm report, Jan 20, 3:56 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             2 WSW COTTLEVILLE       38.74N  90.69W
01/20/2016  M2.0 INCH        ST. CHARLES        MO   PUBLIC

            STORM TOTAL.

&&

BYRD
Local storm report, Jan 20, 4:13 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 AM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             1 SW ST. LOUIS          38.63N  90.26W
01/20/2016  M2.0 INCH        ST. LOUIS CITY     MO   PUBLIC

            STORM TOTAL.

&&

BYRD
Local storm report, Jan 20, 4:38 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             FAIRVIEW HEIGHTS        38.60N  90.00W
01/20/2016  M2.3 INCH        ST. CLAIR          IL   PUBLIC

            STORM TOTAL.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:36 AM CSTRiver Flood WarningLSXPike38 hr

Nearby

River Flood Warnings in Illinois, 2016River Flood Warnings in Missouri, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.